Alert archive / Alabama / Special Weather Statements in 2024

Special Weather Statement, NWS Birmingham, AL

July 9, 2024Autauga County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 9, 2024, 3:21 PM CDT for Autauga County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2024, 3:21 PM CDT (20:21 UTC)
Expired
Jul 9, 2024, 4:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Autauga County, AL

The radar

The Birmingham radar (KBMX), 75 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2024-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2024-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

408 
WWUS84 KBMX 092021
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
321 PM CDT Tue Jul 9 2024
 
ALZ041-092100-
Autauga AL-
321 PM CDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL AUTAUGA COUNTY THROUGH
400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mulberry, or 10 miles east of Valley Grande, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Booth, Mulberry, Vida Junction, Dawson Mill, and New Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3242 8685 3243 8683 3244 8685 3244 8687
      3246 8686 3248 8689 3249 8688 3252 8690
      3271 8659 3271 8656 3255 8644 3240 8684
TIME...MOT...LOC 2021Z 236DEG 25KT 3248 8682 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

12/Robinson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 9, 12:58 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 9, 12:58 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1258 PM CDT Tue Jul 9 2024

...New SHORT TERM, AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 1239 PM CDT TUE JUL 9 2024

The remnants of Beryl will continue to move to the northeast through
today, with a front moving west to east through the area tonight and
Wednesday morning. Numerous showers and isolated thunderstorms will
continue through the area this afternoon and early evening.
Instabilities will be hovering around 2000 J/kg this afternoon,
with weak shear. As the low pressure system passes to the north of
the state this evening, shear increases and 0-1 km shear will be
20-30 kts. PW values will be max for this time of year thanks to
the strong southwesterly prevailing mid level winds. Any activity
is capable of producing high rainfall rates and gusting winds.
Storms should be moving fairly quickly due to the stronger mid
level winds.

Winds at the surface will increase through the day, with gusts up to
20-25 mph possible in the western counties. Overnight, the activity
should weaken and become more isolated, decreasing from west to
east. By Wednesday morning, northwesterly flow will move over the
state with drier air moving into the area. Models are trying to hold
on to a few areas of showers in the far southeast in the afternoon,
but with so much dry air in place, will only keep a chance in for
now. Temperatures will be cooler across the area through the
afternoon with so much scattered convection. Highs today will be
in the low 70s. Lows tonight will be in the upper 60s and low 70s
while highs Wednesday will be in the upper 80s and lower 90s. With
so much dry air filtering into the area, heat indices will finally
be in the mid to upper 90s Wednesday.

24

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 305 AM CDT TUE JUL 9 2024

Mid- to upper-level troughing will remain positioned near the Great
Lakes Thursday, stretching an axis southwestward into the Southern
Plains. Meanwhile, low-level ridging will already be in a
strengthening phase across the Southeast, with an subsequent
broadening of the ridge aloft. Thus, the period will generally
feature a warming temperature trend while moisture profiles remain
insufficient for meaningful rain chances - outside of isolated
diurnal convection across our southern forecast zones. Afternoon
highs will reach the mid to upper 90s this weekend as the deep-layer
ridge centers across the northern Gulf with 500 mb heights ~596
decameters. By early next week, dewpoints & PWs increase enough to
foster more scattered afternoon convection, though overall rain
chances/QPF will not be enough to combat these above-average
temperatures. Unfortunately, this will likely worsen ongoing local
drought conditions.

40/Sizemore

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT TUE JUL 9 2024

With the remnants of Beryl moving to the northeast of the area
through the TAF period, winds will increase and shift from the
south to southwest today to northwesterly Wednesday. Any shower or
storm that moves over a TAF site could produce brief periods of
IFR visibilities due to the high low level moisture and high rain
rates expected. Activity should decrease overnight from west to
east with VFR conditions expected at each TAF site Wednesday late
morning through the afternoon.

24

&&

.FIRE WEATHER...

Humid conditions will continue through this afternoon, with
scattered to numerous showers and thunderstorms. 20 ft winds will
be southerly to southwesterly at 5-10 mph. Drier air will move
into the area tomorrow which will provide lower afternoon RH
values for the rest of the week. This will keep rain chances very
low for the next several days with afternoon RH values as low as
30-40%.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  88  65  92 /  40   0  10  10
Anniston    71  88  67  92 /  40   0  10  10
Birmingham  70  89  69  93 /  40   0  10  10
Tuscaloosa  69  90  69  93 /  10   0   0  10
Calera      70  90  69  93 /  30   0   0  10
Auburn      74  89  71  92 /  30  10   0  10
Montgomery  73  91  70  94 /  30  10  10  10
Troy        73  91  70  93 /  30  30  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for the following
counties: Autauga-Barbour-Bibb-Bullock-Chambers-Chilton-Coosa-
Dallas-Elmore-Fayette-Greene-Hale-Jefferson-Lamar-Lee-Lowndes-
Macon-Marengo-Montgomery-Perry-Pickens-Pike-Russell-Shelby-St.
Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa-Walker.

&&

SHORT TERM...24
LONG TERM....40
AVIATION...24
Hazardous weather outlook, Jul 9, 3:08 AM CDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
308 AM CDT Tue Jul 9 2024

ALZ011>015-017>050-101115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
308 AM CDT Tue Jul 9 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 9, 1:28 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
128 PM CDT Tue Jul 9 2024

ALZ019-021-027>029-091915-
Calhoun AL-Clay AL-Talladega AL-Randolph AL-Cleburne AL-
128 PM CDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TALLADEGA...
NORTHWESTERN RANDOLPH...SOUTHEASTERN CALHOUN...SOUTHWESTERN CLEBURNE
AND NORTHEASTERN CLAY COUNTIES THROUGH 215 PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Cheaha, or 9 miles northwest of Lineville, moving northeast at
30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Anniston, Oxford, Heflin, Lineville, Waldo, Barfield, Fosters Cross
Roads, Delta, Corinth, Mount Cheaha, Hollis Crossroads, Choccolocco,
Lake Cleburne, Dearmanville, Camp Mac, Micaville, Chalafinnee,
Ironaton, Lake Chinnabee, and Camp Sequoyah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3327 8593 3342 8606 3374 8561 3348 8538
TIME...MOT...LOC 1827Z 233DEG 27KT 3341 8588

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12/Robinson
Special weather statement, Jul 9, 1:46 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
146 PM CDT Tue Jul 9 2024

ALZ017-024-091930-
Jefferson AL-Blount AL-
146 PM CDT Tue Jul 9 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL BLOUNT AND
JEFFERSON COUNTIES THROUGH 230 PM CDT...

At 146 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cardiff to Mulga to near North Johns.
Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Birmingham, Vestavia Hills, Bessemer, Homewood, Mountain Brook,
Trussville, Hueytown, Gardendale, Irondale, Leeds, Moody, Fairfield,
Fultondale, Dallas, Center Point, Pleasant Grove, Clay, Pinson,
Tarrant, and Midfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3394 8660 3380 8655 3380 8658 3377 8658
      3376 8654 3372 8653 3366 8653 3362 8655
      3356 8655 3355 8652 3352 8652 3352 8656
      3350 8657 3340 8712 3354 8705 3375 8701
TIME...MOT...LOC 1846Z 238DEG 25KT 3370 8697 3354 8697 3341 8711

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12/Robinson
Special weather statement, Jul 9, 2:41 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
241 PM CDT Tue Jul 9 2024

ALZ024>026-092030-
Jefferson AL-Shelby AL-St. Clair AL-
241 PM CDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SHELBY...EAST
CENTRAL JEFFERSON AND SOUTHWESTERN ST. CLAIR COUNTIES THROUGH 330 PM
CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Birmingham, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Birmingham, Vestavia Hills, Homewood, Mountain Brook, Trussville,
Irondale, Leeds, Moody, Fultondale, Center Point, Clay, Pinson,
Tarrant, Margaret, Argo, Ketona Lakes, B.j.c.c., Chalkville, Shops of
Grand River, and Kingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3346 8687 3360 8687 3375 8651 3348 8643
TIME...MOT...LOC 1941Z 247DEG 20KT 3355 8678

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

12/Robinson
Special weather statement, Jul 9, 2:59 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
259 PM CDT Tue Jul 9 2024

ALZ047-092030-
Lee AL-
259 PM CDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN LEE COUNTY THROUGH 330
PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Griffen Mill, or 10 miles southeast of Opelika, moving northeast at
30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Auburn, Opelika, Smiths, Smiths Station, Beulah, Beauregard,
Bleecker, Beans Mill, Griffen Mill, Monterey Heights, and Marvyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3251 8500 3251 8506 3249 8506 3247 8516
      3247 8533 3242 8533 3241 8538 3262 8543
      3275 8520 3274 8512 3273 8511 3272 8512
      3269 8512 3266 8509 3265 8511 3263 8509
      3262 8509 3258 8507
TIME...MOT...LOC 1959Z 242DEG 24KT 3252 8531

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

12/Robinson
Special weather statement, Jul 9, 3:03 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
303 PM CDT Tue Jul 9 2024

ALZ035-036-041-092045-
Chilton AL-Autauga AL-Coosa AL-
303 PM CDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL AUTAUGA...
SOUTHEASTERN CHILTON AND SOUTHWESTERN COOSA COUNTIES THROUGH 345 PM
CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
Billingsley, or 11 miles southwest of Clanton, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clanton, Billingsley, Plecher, Marbury, Mitchell Lake, Welona,
Higgins Ferry Park, Verbena, Pooles Crossroads, Mitchell Dam, and
Cooper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3271 8685 3294 8648 3277 8633 3275 8634
      3275 8641 3271 8642 3262 8677
TIME...MOT...LOC 2003Z 240DEG 24KT 3269 8671

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

12/Robinson
Special weather statement, Jul 9, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
321 PM CDT Tue Jul 9 2024

ALZ041-092100-
Autauga AL-
321 PM CDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL AUTAUGA COUNTY THROUGH
400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mulberry, or 10 miles east of Valley Grande, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Booth, Mulberry, Vida Junction, Dawson Mill, and New Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3242 8685 3243 8683 3244 8685 3244 8687
      3246 8686 3248 8689 3249 8688 3252 8690
      3271 8659 3271 8656 3255 8644 3240 8684
TIME...MOT...LOC 2021Z 236DEG 25KT 3248 8682

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

12/Robinson

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:22 PM CDTSpecial Weather StatementBMXCoosa23 min
Jul 9, 2:17 AM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 24 more17 hr
Jul 9, 12:18 PM CDTSpecial Weather StatementBMXTalladega42 min
Jul 9, 1:14 PM CDTSpecial Weather StatementBMXCalhoun46 min
Jul 9, 1:28 PM CDTSpecial Weather StatementBMXCleburne47 min
Jul 9, 1:46 PM CDTSpecial Weather StatementBMXJefferson44 min
Jul 9, 2:41 PM CDTSpecial Weather StatementBMXJefferson49 min
Jul 9, 2:59 PM CDTSpecial Weather StatementBMXLee31 min
Jul 9, 3:03 PM CDTSpecial Weather StatementBMXChilton42 min
Jul 9, 3:56 PM CDTSpecial Weather StatementBMXCoosa49 min
Jul 9, 4:16 PM CDTSpecial Weather StatementBMXCoosa44 min

Nearby

Special Weather Statements in Alabama, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.